Julie Rehmeyer's 'Through the Shadowlands'
Writer Never Give Up talks about Julie Rehmeyer's new book "Through the Shadowlands: A Science Writer's Odyssey into an Illness Science Doesn't Understand" and shares an interview with Julie ...
Discuss the article on the Forums.

High dose vitamin B1 (thiamine)

Discussion in 'Alternative Therapies' started by manoka, Dec 15, 2014.

  1. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,616
    Likes:
    3,595
    B1 supplementation can cause an unbalance with many nutrients possibly leading to anemia, hypothyroidism and whatnot...
    The main interactions are with

    Magnesium
    Potassium
    Zinc
    Iron
    Iodine
    B6
    B2
    B3
     
  2. aquariusgirl

    aquariusgirl Senior Member

    Messages:
    1,426
    Likes:
    440
    Ok...not what I was asking.? but coincidentally or not, my labs this week show I am anemic....I'm not clear what the B1 ...anemia connection is>?
     
  3. Asklipia

    Asklipia Senior Member

    Messages:
    966
    Likes:
    1,286
    We had slight oxalates dumping in the beginning, stopped by taking a bit of extra B6.
     
    Gondwanaland and sb4 like this.
  4. aquariusgirl

    aquariusgirl Senior Member

    Messages:
    1,426
    Likes:
    440
    B6 is supposed to make you dump so that makes no sense
     
  5. Hanna

    Hanna Senior Member

    Messages:
    715
    Likes:
    840
    Jerusalem, Israel
    B6 plays a role in oxalate metabolism by converting glyoxalates into glycine, isn't it ? So it is a way to prevent more endo-production of oxalates.
    [​IMG]
     
    Gondwanaland and Asklipia like this.
  6. debored13

    debored13 Senior Member

    Messages:
    378
    Likes:
    178
    Vermont, school in Western MA
    That could be dangerous, damn
     
  7. JasonUT

    JasonUT Senior Member

    Messages:
    200
    Likes:
    215
    I'm finding I have to move up to 3x B-complex dosages per day to keep all my other B's in check as a replenish B1 and B3. (1x via multi and 2x via B-Right)

    The good news, is that Lipothiamine seems to be working. See my post 89.

    To add a little more details.... B1 replenishment via TTFD-Lipothiamine has done the following per testing results.
    Increased: B1, B6, B9
    Decreased: B2, B12, B5 and Biotin

    Of the B's, the only "Borderline" deficiencies to correct at this time per my specific lab results are B3, B5, and Biotin.

    My nutritionist advised that this fluxuation is to be expected as pathways turn back on and my body tries to rebalance.
     
    Last edited: Nov 12, 2017
    sb4, Gondwanaland and pattismith like this.
  8. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,616
    Likes:
    3,595
    I shouldn't have left out Cu and Mn from this list!
     
    sb4 and pamojja like this.
  9. dannybex

    dannybex Senior Member

    Messages:
    3,204
    Likes:
    2,196
    Seattle
    Not necessarily. Note the conclusion: "A general drop in MAO activity was noted during thiamine administration, and automatization tests showed no psychological change to accompany vitamin intake."
     
  10. Asklipia

    Asklipia Senior Member

    Messages:
    966
    Likes:
    1,286
    Hello @raghav. Did you go on with the thiamine? Do you feel better?
    Best wishes!
     
  11. raghav

    raghav Senior Member

    Messages:
    140
    Likes:
    94
    India
    @Asklipia It increased my heart rate to above 90 and it made me feel tired. So I stopped. I am currently using Gcmaf plus cream once daily. It is 15 days since I started it. I dont see any immediate improvements. It looks like it will take a couple of months to show results.
     
    Last edited: Nov 14, 2017
    Asklipia likes this.
  12. Ravn

    Ravn

    Messages:
    55
    Likes:
    91
    Dr Lonsdale mentions something called paradoxical reactions - as opposed to side effects - to thiamine supplementation where symptoms get worse before they get better. The reasoning (I think) is that the autonomic nervous system got used to scraping by on insufficient thiamine input so it initially gets confused by the sudden flood of the vitamin and goes a bit haywire before settling down again. But he isn't very clear how one would distinguish between a paradoxical reaction where one should continue the supplement and a plain old side effect when it may be better to stop the supplement.

    At the extreme end, he cites a case report of a woman with various dysautonomic symptoms (not ME) who decided to trial thiamine (after having been denied thiamine testing). For several weeks her tachy worsened so much she landed in hospital a few times then it resolved and she improved significantly overall (have to admire her faith in the treatment and nerve to persevere - but maybe she doesn't live, as I do, 2 hours drive from nearest emergency department).

    Anyone have any experience with these paradoxical reactions?
     
    Sidereal, sb4, Asklipia and 1 other person like this.
  13. Ravn

    Ravn

    Messages:
    55
    Likes:
    91
    This thread is getting quite long, a bit overwhelming for my poor old brain. Does anybody have a good summary of DIY high-dose thiamine supplementation? The different types of thiamine and derivatives, doses, timings, co-factors, warnings etc - all in one place? That would be so helpful. Example:

    Thiamine Hcl:
    • starting dose, likely therapeutic dose, maximum safe dose
    • take as single dose or divided, best time of day to take, speed of stepping up dose, any difference between absorption of capsules and tablets
    • any warnings, side effects, counter indications, how soon to expect a benefit/how long to persevere
    • cofactors required (eg. magnesium, B6, etc) with all the above info - presumably dosing of the cofactors depends on the dosing of thiamine?
    Same again for benfotiamine.

    And any other forms of thiamine/derivative. Though I can only get the Hcl and the benfo over the counter here, not sure about prescription, haven't asked after my doctor's request for thiamine testing was refused by the lab, for unknown reasons.

    Also, once an effective dose has been found does this need to be continued indefinitely or can it be reduced again later once any major deficiency has been addressed?
     
    sb4 and debored13 like this.
  14. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,616
    Likes:
    3,595
    This is usually due to increased potassium need. B2 is said to dampen the potassium thirst.

    In my experience, I could never repeat the initial wakefulness I got from Benfotiamine. But then I found out it was due to improved folate utilization, and could not be repeated due to low folate levels. Folate also increases potassium needs, and B2 should also help with that.

    As Dr. Lonsdale recommends, be sure to support B1 supplementation with a Bcomplex and minerals , esp. potassium and magnesium. I need to supplement other minerals as well, but I seem to be getting enough manganese from teas, spices and foods.

    Sorry I don't have a protocol compilation.

    You can get any vitamin delivered form from Amazon, iHerb, Vitacost, Swanson Vitamins etc. However due to customs fees I prefer to get my vitamins compounded locally, and unfortunately local pharmacies don't have all the hyped forms. So every now and then I do the online purchase.
     
    Last edited: Nov 15, 2017
    Ravn, sb4 and Asklipia like this.
  15. raghav

    raghav Senior Member

    Messages:
    140
    Likes:
    94
    India
    I tried Pyridoxal -5- Phosphate 50 mg Country Life and it immediately gave me a surge of energy. I have been taking Now Foods B-50 one capsule for the past 3 years. But this is something I tried yesterday and it was fantastic. Will I have to make adjustments in other B vitamins like adding B1 or B2 or should I wait and see how it goes ? I know that all the B vitamins are interconnected and if you ramp up one then the others also have to be adjusted. Any suggestions folks ?
     
  16. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,616
    Likes:
    3,595
    I can't take it for too long without B2
     
  17. raghav

    raghav Senior Member

    Messages:
    140
    Likes:
    94
    India
  18. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,616
    Likes:
    3,595
    An underlying cause for Rosacea is probably low stomach acid -- B1 raises stomach acid.
     
    Asklipia and Kathevans like this.
  19. Ravn

    Ravn

    Messages:
    55
    Likes:
    91
    Getting some promising results with high thiamine (oral). But wondering for how long one is meant to continue the very high dose? Days, weeks, months, indefinitely?

    Dr Lonsdale seems to do the high-dose thiamine mostly by IV which, I would assume, is a short term treatment likely followed by a lower, oral, maintenance dose?
     
    ljimbo423 and sb4 like this.
  20. JasonUT

    JasonUT Senior Member

    Messages:
    200
    Likes:
    215
    @Ravn

    Dr. Londsdale has recommended 400-500 mg of oral Lipothiamine in divided doses for me. This is to be supported with B-complex, multi, and electrolytes which should amount to at least 300 mg of magnesium. He told me to start with 50 mg twice per day and work up slowly to manage any paradoxical responses. My understanding is that the high dose should be maintained until functional thiamine stores can be validated via testing. I do not have access to Erythrocyte Transketolase testing; therefore, I have been using SpectraCell micronutrient testing.

    Source:
     
    Ravn, sb4 and Asklipia like this.

See more popular forum discussions.

Share This Page